GACVS: Review of rare adverse blood clotting events with AstraZeneca COVID-19 vaccine (Vaxzevria and Covishield)
On 16 April 2021, the World Health Organization (WHO) published conclusions from the Global Advisory Committee
on Vaccine Safety (GACVS) review of the latest evidence related to reports of rare adverse events following
immunization with the AstraZeneca COVID-19 vaccine (Vaxzevria and Covishield). This event, known as thrombosis with thrombocytopenia syndrome (TTS), involves severe and unusual blood clotting events, associated with low
GACVS reports that the Brighton Collaboration is developing a specific case definition (a draft definition is already
available) that will help identify and evaluate reported TTS events and support assessments of causal associations.
With regard to the biological mechanism of TTS, they indicate that investigation is ongoing. At this stage there is no
certainty that it is a “platform-specific” mechanism related to vaccines based on adenoviral vectors, though this
possibility cannot be excluded. Related investigation should therefore include all vaccines that use adenoviral vector
platforms. In addition, GACVS noted that an investigation into the onset of TTS following administration of the
Johnson & Johnson's COVID-19 vaccine in the United States has begun.
In terms of the risk of TTS with the Vaxzevria and Covishield vaccines, GACVS has stated that the risk appears to be
very low, according to the latest available data. UK data suggest that the risk is approximately four cases per million
adults receiving the vaccine (one case per 250,000), while the estimated rate in the European Union (EU) is
approximately one per 100,000 vaccinated adults. Countries assessing the risk of TTS following COVID-19
vaccination should conduct a risk-benefit analysis that takes into account local epidemiology (including incidence
and mortality from COVID-19 disease), the age groups being targeted for vaccination, and the availability of
With regard to TTS risk factors, GACVS notes that while available data suggest an increased risk in younger adults,
more research is needed to understand age-related risk. In terms of sex, though more cases have been reported in
women than in men, GACVS points out that more women have been vaccinated, and that some cases of TTS have
been reported in men. More analysis is required to determine risk factors. The Committee encourages countries to
investigate and report all cases of TTS that occur following COVID-19 vaccination. Thrombosis at specific sites, such
as the brain and abdomen, appears to be a key characteristic of TTS. Doctors should watch for any new, severe and
persistent headaches or other major symptoms, such as severe abdominal pain and shortness of breath, that begin 4
to 20 days after administration of adenovirus-based COVID-19 vaccines. In addition, it is important that, in cases of
thrombosis, doctors measure platelet levels and conduct appropriate radiological studies as part of investigating this
condition. Alternative treatments such as immunoglobulins and heparin-free anticoagulants should be considered for
the treatment of TTS. Administration of heparin can be dangerous in these cases.
GACVS also notes that there may be geographical variation in the risk of these rare adverse events. They therefore
recommend that all countries monitor the safety of all COVID-19 vaccines and provide data to their local authorities
and to WHO's global ICSR database, so that evidence is available to support recommendations on these vaccines.